Hail, Nemaha
- When
- September 17, 6:40 PM CST
- Where
- Nemaha County, 3.75 mi W of Auburn
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.390, -95.900
Public reported 1.5-inch hail.
Supercells developed ahead and along of surface trough producing widespread hail reports and some damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Supercells developed ahead and along of surface trough producing widespread hail reports and some damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 17, 5:07 PM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 607 PM CDT Sat Sep 17 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 306 PM CDT Sat Sep 17 2022 The main forecast challenge is the chance of severe thunderstorms in southeast Nebraska and western Iowa. Weak surface front/trough is extending north from a surface low in north central Kansas to northeast Nebraska. Models indicate that this surface low is expected to move into southeast Nebraska this evening. This may increase the boundary layer convergence northeast of the low. Air mass is unstable with ML CAPES over 2000 J/Kg. 0-3 Km helicity values off 200 to 300 indicates that some of the storms may be Supercells with the primary threat large hail. But an isolated tornado could occur. The time frame for the bulk of any severe weather looks to be between 00Z to 04Z. Weak cold front also moves southeast out of South Dakota and eventually stalls out across northeast Nebraska. On Sunday, isolated convection may occur near the weak front over northeast Nebraska, By Monday and Tuesday, southerly flow and upper ridging means a return to hot and dry conditions across the mid Missouri River Valley. Record temperature records may be broken on Monday and Tuesday as highs are forecast in the mid 90s at Omaha and Lincoln. By Wednesday, an upper shortwave moving southeast from Canada into the Plains will cause a cold front to move through the area. This will give the area the next chance of precipitation on Wednesday and Thursday. Another upper low pressure system will move into the Northern Plains on Friday with another chance of rain early Friday into Saturday. Also associated with these weather systems are a break from the hot temperatures with highs in the 60s and 70s Thursday and Friday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 556 PM CDT Sat Sep 17 2022 An unstable environment will create favorable conditions for TSRA development within the next few hours over southeast NE with focus for activity along a surface boundary. At this point, believe greatest threat for strong/severe storms are at KOMA/KLNK generally between 00Z-02Z this evening. VFR conditions thereafter. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Smith AVIATION...DEE
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 554 PM CDT Sat Sep 17 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-181300- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 554 PM CDT Sat Sep 17 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday There is a chance for severe thunderstorm development this evening along and southeast of a line from roughly Avoca in southeast Iowa to Friend in southeast Nebraska. The primary hazards are large hail up to golf ball size along with damaging wind gusts. There is also a low chance for a tornado. On Sunday afternoon, there is a chance of an isolated thunderstorm across eastern Nebraska and southwest Iowa. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday The probability for widespread Hazardous Weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening over portions of southeast Nebraska and southwest Iowa.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
709 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 2 E OMAHA 41.26N 95.98W
09/17/2022 E0.88 INCH DOUGLAS NE PUBLIC
PICTURE SHARED VIA SOCIAL MEDIA OF HAIL
SMALLER THAN QUARTERS IN MID-TOWN.
&&
DMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
717 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 5 NE COUNCIL BLUFFS 41.29N 95.80W
09/17/2022 M1.75 INCH POTTAWATTAMIE IA PUBLIC
PICTURES FROM SOCIAL MEDIA OF HAIL THE SIZE
OF GOLF BALLS JUST NORTHEAST OF COUNCIL
BLUFFS, TIME ESTIMATED FROM RADAR.
&&
DMPThe Omaha radar (KOAX), 111 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
3 hail. Local standard time, as filed.
Public reported 1.5-inch hail.
Public reported 1-inch hail at 108th and Fort.
Public reported 1-inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052873, 1052874, 1052875.